North Carolina, 2011Damaging Winds in North Carolina, June 18, 2011
June 18, 2011 · NWS MRX · 3 events in 2 counties and zones
A boundary across the region triggered isolated severe thunderstorms during the afternoon hours. Most of the storm reports were for damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the region triggered isolated severe thunderstorms during the afternoon hours. Most of the storm reports were for damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 2:21 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 18, 2:21 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT JUN 18 2011
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAK FRONTAL BOUNDARY
STRETCHED ACROSS THE REGION DURING THE SHORT TERM WITH A SERIES OF
IMPULSES MOVING THROUGH. ASSOCIATED CONVECTION IS EXPECTED AS EACH
WAVE MOVES ACROSS THE MRX CWA. CURRENT ACTIVITY WILL MOVE OUT THIS
EVENING WITH ANOTHER ROUND EXPECTED LATE TONIGHT INTO SUNDAY
MORNING. A THIRD ROUND IS POSSIBLE SUNDAY AFTERNOON WITH BEST
CHANCES OVER NORTHER AREAS. MODERATE TO HEAVY RAINFALL AND BRIEF
WIND GUSTS WILL BE THE MAIN THREAT WITH EACH ROUND OF CONVECTION.
.LONG TERM (MONDAY THROUGH SATURDAY)...A FEW SHOWERS OR
THUNDERSTORMS MAY LINGER OVER NORTHERN LOCATION INTO MONDAY...
OTHERWISE...UPPER LEVEL RIDGE MOVES IN FOR MONDAY AND TUESDAY. A
SLOW MOVING COLD FRONT PUSHES IN LATE WEDNESDAY INTO WEDNESDAY
NIGHT. THIS FRONT WILL LINGER OVER THE AREA AND PROVIDE OUR BEST
CHANCE OF CONVECTION ON THURSDAY. WILL KEEP SOME LOW POPS INTO
FRIDAY AS THE SYSTEM EXITS THE AREA WITH DRY CONDITIONS EXPECTED TO
RETURN FOR SATURDAY. GUIDANCE NUMBERS LOOK GOOD AND KEPT
TEMPERATURES CLOSE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 95 71 97 71 / 40 30 10 10 10
KNOXVILLE AIRPORT, TN 69 92 70 94 69 / 50 40 20 10 10
OAK RIDGE, TN 70 92 70 94 69 / 50 40 20 10 10
TRI CITIES AIRPORT, TN 66 89 66 91 65 / 50 50 30 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB
Hazardous weather outlook, Jun 18, 2:04 AM EST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 AM EDT SAT JUN 18 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 AM EDT SAT JUN 18 2011 /204 AM CDT SAT JUN 18 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY THIS MORNING
WILL MOVE TOWARDS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON...
BRINGING THE POTENTIAL FOR A FEW SEVERE STORMS WITH DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A NORTHWEST FLOW PATTERN ALOFT WILL LINGER OVER THE SOUTHERN
APPALACHIAN REGION THROUGH SUNDAY NIGHT...BRINGING THE POSSIBILITY
OF SEVERAL THUNDERSTORM COMPLEXES FROM THE MID MISSISSIPPI AND OHIO
RIVER VALLEYS. THESE THUNDERSTORM COMPLEXES MAY AFFECT THE SOUTHERN
APPALACHIAN REGION ON SUNDAY...BRINGING THE POTENTIAL FOR DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SUNDAY
NIGHT.
In the hours before
Special weather statement, Jun 18, 1:11 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SAT JUN 18 2011
NCZ060-061-TNZ086-087-181915-
CHEROKEE NC-CLAY NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
211 PM EDT SAT JUN 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR MONROE...CLAY AND CHEROKEE
COUNTIES UNTIL 315 PM...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STECOAH TO 7 MILES
SOUTHWEST OF TAPOCO...WHICH WAS MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Local storm report, Jun 18, 2:42 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG DUNLAP 35.37N 85.39W
06/18/2011 SEQUATCHIE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN DUNLAP. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 18, 3:18 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL CALHOUN 35.30N 84.75W
06/18/2011 E1.00 INCH BRADLEY TN AMATEUR RADIO
&&Local storm report, Jun 18, 3:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG SOUTH PITTSBURG 35.02N 85.71W
06/18/2011 MARION TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&Local storm report, Jun 18, 3:53 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
06/18/2011 HAMILTON TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&Local storm report, Jun 18, 4:02 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 NW BENTON 35.19N 84.67W
06/18/2011 POLK TN LAW ENFORCEMENT
4 TREES DOWN.
&&Thunderstorm Wind, Cherokee
- When
- June 18, 4:05 PM EST to 4:15 PM EST
- Where
- Cherokee County, Hiwasse Dam
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -84.170
Law enforcement personnel reported several trees downed by thunderstorm wind at the Hiawasse Dam.
Thunderstorm Wind, Cherokee
- When
- June 18, 4:10 PM EST to 4:20 PM EST
- Where
- Cherokee County, 6 mi WSW of Murphy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.047, -84.128
Law enforcement personnel reported several trees downed by thunderstorm wind 6 miles southwest of Murphy in the Ranger area.
Thunderstorm Wind, Clay
- When
- June 18, 4:30 PM EST to 4:40 PM EST
- Where
- Clay County, Hayesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -83.830
Law enforcement personnel reported several trees downed by thunderstorm wind in Hayesville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314670, 314671, 314672.